Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 49, NWS Duluth, MN

June 18, 2001Sawyer County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jun 18, 2001, 7:21 AM CDT for Sawyer County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2001, 7:21 AM CDT (12:21 UTC)
Expired
Jun 18, 2001, 8:15 AM CDT
In force
54 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Sawyer County, WI

The radar

The Duluth radar (KDLH), 134 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 5:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 476 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
476 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS53 KDLH 181221
SVRDLH
WIC113-181315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
721 AM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAWYER COUNTY IN WISCONSIN

* UNTIL 815 AM CDT

* AT 721 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17
  MILES SOUTHWEST OF EXELAND...OR ABOUT 11 MILES EAST OF RICE LAKE...
  MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EXELAND AROUND 740 AM 
  RADISSON AROUND 745 AM 
  OJIBWA AROUND 755 AM 
  WINTER AROUND 800 AM 
  LORETTA AROUND 810 AM 

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

$$

LAT...LON 4554 9165 4541 9148 4583 9068 4599 9109

SCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:30 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 18, 4:30 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
430 AM CDT MON JUN 18 2001

AT THIS TIME...A LONG CHAIN OF SEVERE THUNDERSTORMS CONTINUES TO
TRAIN ALONG THE SOUTHERN BORDER AND IMMEDIATELY SOUTH OF OUR FORECAST
AREA. WE DON/T EXPECT THIS COAL TRAIN TO EDGE NORTH.  A STRONG
CLUSTER OF THUNDERSTORMS OVER EASTERN SD AND ANOTHER SERIOUS
CLUSTER OVER SOUTHERN WI SHOULD CUT OFF ENERGY TO THE SYSTEM NEAR US
IN A FEW HOURS.

TODAY...OVERRUNNING RAIN AND HIGH BASE THUNDERSTORMS WILL SPREAD
ACROSS THE AREA AS A DEEP LOW OVER WESTERN MN MOVES NORTH-NORTHEAST
TOWARD WESTERN ONTARIO.  LOW STABILITIES MOVE IN TO AREAS SOUTH AND
SOUTHWEST OF DULUTH...SO AREAS TO OUR SOUTH WILL HAVE TO BE WATCHED
ALL DAY.  A NORTH-SOUTH TEMPERATURE GRADIENT EXISTS WEST OF DULUTH
AS WE WENT WITH MAV TEMPS SOUTH OF DULUTH AND A LITTLE BELOW THEM
TO THE NORH.  A THIRD AREA...ALONG THE NORTH SHORE...WILL NOT WARM UP
AT ALL...AS AN ONSHORE FLOW INCREASES.

TONIGHT...A STRONG COLD FRONT ENDS RAIN THIS EVENING...WITH RAPID
DRYING AFTERWARD.

TUESDAY...DRYING WILL RESULT IN SOME SUNSHINE.  WE WENT JUST BELOW
MAV TEMPERATURES DUE TO CLOUDS FROM A STEEPENING LAPSE RATE AS
COLD ADVECTION ALOFT PROCEEDS.  VORTICIES REMAIN HIGH TO SUPPORT
THIS.  WITH A STRONG OFFSHORE FLOW...A CLEAR...VERY WARM DAY WILL
RESULT ALONG THE IMMEDIATE NORTH SHORE...WITH THE HIGHER TEMPERATURES
ACROSS MN OCCURRING ALONG THE WATER EDGE.

.DLH...NONE.

EOM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 4:16 AM CDTSevere Thunderstorm WarningDLHBurnett59 min
Jun 18, 5:25 AM CDTSevere Thunderstorm WarningDLHWashburn65 min
Jun 18, 6:05 AM CDTSevere Thunderstorm WarningDLHBurnett25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.